Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 44, NWS Amarillo, TX

May 23, 2007Lipscomb County, Texas

NWS Amarillo, TX issued this tornado warning at May 23, 2007, 7:20 PM CDT for Lipscomb County, Texas. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 7:20 PM CDT (00:20 UTC)
Expired
May 23, 2007, 8:15 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:39 PM CDTTORNADO6 Sw Darrouzett, TX
May 23, 8:14 PM CDTHAIL 1Darrouzett, TX
May 23, 8:20 PM CDTHAIL 1Darrouzett, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:31 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 240020
TORAMA
TXC295-240115-
/O.NEW.KAMA.TO.W.0044.070524T0020Z-070524T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 815 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES
  SOUTHWEST OF DARROUZETT...OR ABOUT 16 MILES SOUTHEAST OF
  PERRYTON...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DARROUZETT...
  FOLLETT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3648 10055 3622 10054 3639 10003 3649 10003

$$
2 follow-up statements
000 
WWUS54 KAMA 240037
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT WED MAY 23 2007

TXC295-240115-
/O.CON.KAMA.TO.W.0044.000000T0000Z-070524T0115Z/
LIPSCOMB TX-
736 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTHERN
LIPSCOMB COUNTY...

AT 733 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A ROTATING WALL 
CLOUD ABOUT 6 MILES NORTHWEST OF LIPSCOMB...MOVING NORTHEAST AT 25 
MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOLLETT...
  DARROUZETT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3648 10055 3622 10054 3639 10003 3649 10003

$$

RTW
000 
WWUS54 KAMA 240106
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT WED MAY 23 2007

TXC295-240115-
/O.CON.KAMA.TO.W.0044.000000T0000Z-070524T0115Z/
LIPSCOMB TX-
806 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTHERN
LIPSCOMB COUNTY...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS
LOCATED 6 MILES SOUTHWEST OF DARROUZETT...OR ABOUT 13 MILES NORTHWEST
OF LIPSCOMB...MOVING NORTHEAST AT 15 MPH. SPOTTERS REPORTED A 
POSSIBLE TORNADO 6 MILES SOUTHWEST OF DARROUZETT AT 755 PM CDT.

* LOCATIONS IMPACTED INCLUDE...
  DARROUZETT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3648 10055 3627 10042 3649 10003

$$

KRAMAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:37 PM CDT, 43 minutes earlier.

Area forecast discussion, May 23, 6:37 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT WED MAY 23 2007

.AVIATION...
SEVERAL BOUNDARIES WILL PROVIDE THE FOCUS FOR THUNDERSTORMS THIS
EVENING AND INTO TONIGHT. THUNDERSTORM COVERAGE WILL INCREASE...AND
WILL LIKELY CREATE PROBLEMS FOR APPROACHING AND DEPARTING
FLIGHTS...ESPECIALLY AT KAMA. COLD FRONT WILL PUSH THROUGH LATE
TONIGHT AND WILL PUSH THE MOISTURE EAST...ENDING THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS FROM WEST TO EAST ACROSS THE PANHANDLES.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 235 PM CDT WED MAY 23 2007/

DISCUSSION...
MAIN WEATHER FOCUS WILL BE TONIGHT AS RETREATING FRONTAL BOUNDARY
WILL ALLOW MOIST AND UNSTABLE AIR TO SPREAD OVER A LARGE PORTION OF
THE FORECAST AREA LATE THIS AFTERNOON AND TONIGHT. SFC LOW IS
DEVELOPING OVER EAST CENTRAL NEW MEXICO IN RESPONSE TO HEIGHT FALLS
ASSOCIATED WITH APPROACHING SHORTWAVE TROF OVER FOUR CORNERS REGION.
THIS SYSTEM WILL SERVE TO BACK THE WINDS ACROSS THE PANHANDLES...
PRODUCING STRONG LOW LEVEL SHEAR...ENHANCED FURTHER IN THE FRONTAL
ZONE. GIVEN INSTABILITY...STRONG LIFT ENHANCED BY MIDLEVEL JET MAX AT
OR ABOVE 50 KT...AND AMPLE MOISTURE...SEVERE STORMS CAPABLE OF VERY
LARGE HAIL...DAMAGING WIND AND TORNADOES WILL BE POSSIBLE OVER MUCH
OF THE PANHANDLES. THE TORNADO THREAT MAY BE ENHANCED TONIGHT BY THE
PRESENCE OF THE LOWLEVEL JET. STRONGER SURGE OF COLD AIR EXPECTED TO
PENETRATE TONIGHT...AND CURRENT THOUGHTS ARE THAT A MORE LINEAR STORM
SYSTEM WILL ENSUE AS THIS BOUNDARY OVERTAKES THE MOIST AIRMASS...AS
SOMEWHAT OF A SECOND ROUND OF STORMS TONIGHT. WITH THIS IN MIND...HAVE
INCREASED POPS AREAWIDE TONIGHT.

LINGERING POPS IN THE EAST SEEMED REASONABLE TOMORROW MORNING AS
STORMS EXIT THE AREA. FRONT IS LIKELY TO BE ON THE FASTER SIDE...AS
SOUTHWARD MOVEMENT WILL BE ENHANCED BY THE STORMS FORMING ALONG THE
BOUNDARY. THIS FRONT WILL VACATE THE AREA OF DEEP MOISTURE...BUT SOME
PRECIPITATION WILL STILL BE POSSIBLE DURING MUCH OF THE REMAINING
FORECAST PERIODS AS MINOR DISTURBANCES MOVE THROUGH AND MOISTURE
ATTEMPTS TO MAKE A COMEBACK. IN GENERAL...HAVE RETAINED POPS FROM
PREVIOUS FORECAST...WHICH WERE GENERALLY IN LINE WITH CURRENT MEXMOS
NUMBERS.

CONCERNING TEMPERATURES...LOWERED A FEW DEGREES TOMORROW FROM MEXMOS
HIGHS AS CLOUDS AND UPSLOPE FLOW WILL LIKELY LIMIT INSOLATION.
OTHERWISE...MEXMOS NUMBERS SEEMED GENERALLY REASONABLE.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/08
Hazardous weather outlook, May 23, 5:31 PM CDT, 1 hour 49 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT WED MAY 23 2007

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
531 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS EXTENDED TORNADO WATCH
NUMBER 293 TO INCLUDE THE ENTIRE OKLAHOMA AND TEXAS PANHANDLES
THROUGH 11 PM CDT.

SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT. TORNADOES...
LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE. THE GREATEST
THREAT OF TORNADOES APPEARS TO BE ACROSS THE NORTHERN...CENTRAL AND
EASTERN TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE GENERALLY
EAST OF U.S. HIGHWAY 287 AND NORTH OF INTERSTATE 40. OTHER THREATS
INCLUDE HEAVY RAIN...CAUSING ISOLATED FLASH FLOODING...AND CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS MOST
OF THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT THROUGH TUESDAY
NIGHT. STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY
BE CALLED UPON FOR ACTIVATION THROUGH TONIGHT.

NUNEZ

In the hours before

Local storm report, May 23, 6:37 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             STINNETT                35.82N 101.44W
05/23/2007  E0.75 INCH       HUTCHINSON         TX   PUBLIC

&&

JC
Local storm report, May 23, 6:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             2 W STINNETT            35.82N 101.48W
05/23/2007  E0.75 INCH       HUTCHINSON         TX   PUBLIC

&&

CK
Local storm report, May 23, 6:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             WOLF CREEK PARK         36.21N 100.65W
05/23/2007  E1.50 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

JC
Local storm report, May 23, 6:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             STINNETT                35.82N 101.44W
05/23/2007  E1.75 INCH       HUTCHINSON         TX   AMATEUR RADIO

&&

JC
Special weather statement, May 23, 7:14 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT WED MAY 23 2007

TXZ003-240045-
HANSFORD TX-
714 PM CDT WED MAY 23 2007

...STRONG THUNDERSTORMS IN EASTERN HANSFORD COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF SPEARMAN MOVING NORTHEAST AT
30 MPH.  ANOTHER STRONG THUNDERSTORM WAS LOCATED IN RURAL NORTHWEST
HANSFORD COUNTY...ALSO MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JOHNSON
Special weather statement, May 23, 7:16 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT WED MAY 23 2007

OKZ003-240045-
BEAVER OK-
716 PM CDT WED MAY 23 2007

...STRONG THUNDERSTORM IN SOUTHERN BEAVER COUNTY...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRYANS CORNER...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:12 PM CDTSevere Thunderstorm WarningAMALipscomb63 min
May 23, 7:25 PM CDTSevere Thunderstorm WarningAMAOchiltree65 min
May 23, 7:27 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min
May 23, 7:28 PM CDTTornado WarningAMAHutchinson62 min
May 23, 7:42 PM CDTSevere Thunderstorm WarningAMAHansford63 min
May 23, 8:17 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 23, 8:24 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts66 min
May 23, 8:30 PM CDTTornado WarningAMAHutchinson, Roberts60 min
May 23, 8:46 PM CDTSevere Thunderstorm WarningAMAHansford59 min
May 23, 9:23 PM CDTTornado WarningAMAHansford37 min
May 23, 9:28 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts62 min
May 23, 9:29 PM CDTTornado WarningAMARoberts61 min
May 23, 9:41 PM CDTTornado WarningAMAOchiltree49 min
May 23, 9:55 PM CDTSevere Thunderstorm WarningAMAHansford65 min
May 23, 10:02 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 23, 10:14 PM CDTFlash Flood WarningAMALipscomb, Ochiltree4 hr
May 23, 10:32 PM CDTSevere Thunderstorm WarningAMAOchiltree58 min
May 23, 10:38 PM CDTTornado WarningAMALipscomb52 min
May 23, 10:58 PM CDTFlash Flood WarningAMARoberts3 hr
May 23, 11:00 PM CDTSevere Thunderstorm WarningAMALipscomb60 min
May 23, 11:33 PM CDTSevere Thunderstorm WarningAMAOchiltree57 min
May 23, 11:42 PM CDTSevere Thunderstorm WarningAMARoberts63 min
May 24, 12:00 AM CDTSevere Thunderstorm WarningAMALipscomb45 min
May 24, 12:21 AM CDTSevere Thunderstorm WarningAMAHemphill54 min

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.